Alert archive / Idaho / High Wind Watches in 2018
High Wind Watch 2, NWS Pocatello, ID
NWS Pocatello, ID issued this high wind watch at Apr 10, 2018, 1:30 PM MDT. It took effect at Apr 12, 2018, 9:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 10, 2018, 1:30 PM MDT (19:30 UTC)
- In effect from
- Apr 12, 2018, 9:00 AM MDT
- Expired
- Apr 11, 2018, 2:34 PM MDT
- In force
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
393 WWUS75 KPIH 101930 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 130 PM MDT Tue Apr 10 2018 IDZ017-020>022-111000- /O.NEW.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/ Eastern Magic Valley-Upper Snake River Plain- Lower Snake River Plain-South Central Highlands- Including the cities of Burley, Rupert, Heyburn, Idaho Falls, Rexburg, Pocatello, Malad City, Oakley, and Rockland 130 PM MDT Tue Apr 10 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... The National Weather Service in Pocatello has issued a High Wind Watch, which is in effect from Thursday morning through Thursday evening. * IMPACTS/TIMING...Strong winds are expected to begin around mid- morning Thursday and continue through Thursday evening. High profile vehicles will be difficult to control. Wind damage, especially trees, is possible. Power outages may also occur. * WINDS...Sustained winds of 35 to 40 mph with gusts up to 60 mph are possible. * LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg, and the INL Complex. This includes Interstate 84 from near Burley to the Utah border, Interstate 86, U-S 20 and 26 across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
364 WWUS75 KPIH 111011 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 411 AM MDT Wed Apr 11 2018 IDZ017-020>022-112100- /O.CON.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/ Eastern Magic Valley-Upper Snake River Plain- Lower Snake River Plain-South Central Highlands- Including the cities of Burley, Rupert, Heyburn, Idaho Falls, Rexburg, Pocatello, Malad City, Oakley, and Rockland 411 AM MDT Wed Apr 11 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * IMPACTS/TIMING...Strong winds are expected to begin around mid- morning Thursday and continue through Thursday evening. High profile vehicles will be difficult to control. Wind damage, especially trees, is possible. Power outages may also occur. * WINDS...Sustained winds of 35 to 40 mph with gusts up to 60 mph are possible. * LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, Rexburg, and the INL Complex. This includes Interstate 84 from near Burley to the Utah border, Interstate 86, U-S 20 and 26 across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
750 WWUS75 KPIH 112034 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 234 PM MDT Wed Apr 11 2018 ...Major Spring Snowstorm Strikes Central/Eastern Idaho... .A strong storm that moved into the Pacific northwest today will reach southern Idaho after midnight tonight. It is bringing with it heavy precipation, first in the form of rain (with high elevation snow), but changing over to snow by late Thursday afternoon, even in the Snake River plain. By Thursday morning, the storm will be bringing damaging wind to the eastern Magic Valley, lower Snake River plain, and the south central highlands of Idaho. This means wind in excess of 40 mph with gusts to near 60 mph. The upper Snake River plain and upper Snake River highlands will get slightly less wind, but it will still be very windy, at 30 to 40 mph with gusts to 50 mph. If the heavy rain is at first spotty, blowing dust from agricultural fields may be a driving hazard as it crosses Interstate 15 and U S Route 20 in areas from Idaho Falls north. Wind will not subside below 30 mph until late Thursday evening. IDZ017-021-022-121200- /O.UPG.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/ /O.NEW.KPIH.HW.W.0002.180412T1500Z-180413T0600Z/ Eastern Magic Valley-Lower Snake River Plain- South Central Highlands- Including the cities of Burley, Rupert, Heyburn, Pocatello, Malad City, Oakley, and Rockland 234 PM MDT Wed Apr 11 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT... The National Weather Service in Pocatello has issued a High Wind Warning, which is in effect from 9 AM Thursday to midnight MDT Thursday night. The High Wind Watch is no longer in effect. * IMPACTS/TIMING...Strong winds are expected to begin around mid- morning Thursday and continue through Thursday evening. High profile vehicles will be difficult to control. Wind damage, especially trees, is possible. Power outages may also occur. In areas where no rain has fallen, blowing dust may suddenly reduce visibility on Interstates 86, 84, and 15 to near zero. * WINDS...Sustained winds of 35 to 45 mph with gusts up to 60 mph are possible. * LOCATIONS...Burley, Shoshone, American Falls, Pocatello, Blackfoot, and Craters of the Moon national monument. This includes Interstate 84 from near Burley to the Utah border, Interstates 86 and 15, and U-S 20 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ IDZ020-121200- /O.UPG.KPIH.HW.A.0002.180412T1500Z-180413T0600Z/ /O.NEW.KPIH.WI.Y.0013.180412T1500Z-180413T0600Z/ Upper Snake River Plain- Including the cities of Idaho Falls and Rexburg 234 PM MDT Wed Apr 11 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 9 AM Thursday to midnight MDT Thursday night. The High Wind Watch is no longer in effect. * IMPACTS/TIMING...Strong winds are expected to begin around mid- morning Thursday and continue through Thursday evening. High profile vehicles will be difficult to control. Wind damage, especially trees, is possible. Power outages may also occur. In places where little rain falls, blowing dust could reduce visibility to near zero, making travel at high speeds along Interstate 15 and U S Route 20 from Idaho Falls north very dangerous. * WINDS...Sustained winds of 30 to 40 mph with gusts up to 50 mph are possible. * LOCATIONS...Idaho Falls, Rexburg, and the INL Complex. This includes Interstate 15, and U-S 20 and 26 across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ019-121200- /O.NEW.KPIH.WI.Y.0013.180412T1500Z-180413T0600Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 234 PM MDT Wed Apr 11 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 9 AM Thursday to midnight MDT Thursday night. * IMPACTS/TIMING...Wind will increase during the mid-morning hours, peaking during the afternoon and early evening. These strong winds can make control of your motor vehicle difficult and driving hazardous. Blowing dust where no rain has fallen yet can mean areas on the highway where visibility will suddenly fall to near zero, increasing the hazard. Wind of this speed can damage houses and carry away unsecured objects. * WINDS...Southwest to northwest wind of 30 to 40 mph with gusts to 50 mph. * LOCATIONS...All of Clark, Teton, and Fremont Counties, and portions of Madison County. This includes the towns of St. Anthony, Ashton, Island Park, Driggs, and Victor. Also includes Interstate 15 heading into Montana and U S Route 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Messick
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this high wind watch went out at Apr 10, 1:18 PM MDT, 12 minutes earlier.
Area forecast discussion, Apr 10, 1:18 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 118 PM MDT Tue Apr 10 2018 .SHORT TERM...Tonight through Friday. Two weather systems are poised to hit Idaho this week. The first will arrive tonight, bringing mostly rain, as snow levels will remain around 8000 ft, and drop to around 6000 ft after most of the precipitation has ended. Light precipitation is expected in the Snake Plain, while some Central Mountain and Caribou Highland peaks get up to 0.4 inches, around 2 to 4 inches of snow. Winds will be brisk, but are expected to remain below advisory levels. The second system this week will arrive Wednesday night, and is much more dynamic than the first. The Central Mountains should begin to see precipitation onset just after 6 pm tomorrow, then the precipitation will expand to the rest of the forecast area by 6 am Thursday. Snow levels will drop from 6000 ft to valley floors by Thursday evening, though snow accumulations in the valleys will be light. The Central Mountains could see the heaviest 24-hour accumulations of snow...around 5 to 8 inches above 8000 ft by mid-day Thursday. The South Central and Caribou Highlands could see 4 to 7 inches above 7000 ft. Furthermore, winds will also be a concern for Thursday as the gradient behind the cold front tightens. Forecast 700mb winds over Cassia County are up to 50 to 55 kts. Across the Snake Plain, guidance is close to or above 35 kt sustained winds. Strong crosswinds on the interstate will be the biggest concern; blowing dust less so given the precip. As an added bonus, models are hinting at a post-frontal convergence zone and triggering a band of precip from Idaho Falls to Pocatello Thursday afternoon and evening. Hinsberger .LONG TERM...Friday night through Tuesday. High pressure builds in for the weekend, but don't expect everywhere to be dry. A few light showers are possible Saturday, then again Sunday afternoon as the leading edge of the next storm slowly approaches us. The models are still not sure on when that arrives, with the GFS and ECMWF taking turns on starting Sunday afternoon or later Sunday night/Monday morning. That said, they seem (at least for today - that will likely change again)to keep the bulk of the precipitation in the central mountains through Sunday night then shift it east Monday. Snow levels before the front comes through peak at 7000-8000ft then drop. We will likely not see any chance of snow until the very end across the lowest elevations, but at that point the precipitation may be gone before the coldest air arrives. Yet again we will see another blast of wind Monday behind the front as this looks to be a decent cold front. This is one of those storms that if we end up delaying the front later into Monday, we could easily see thunderstorms across eastern Idaho. A weak ridge shifts over us Tuesday, but expect enough moisture for lingering showers mainly in the mountains. Keyes && .AVIATION...Mid and high level clouds continue to stream in ahead of the storm affecting us tonight and Wednesday. We've seen a few showers TRYING to develop but most of what is there isn't reaching the ground except at higher elevations. The chance of showers increases this evening and overnight. We are looking for mostly VFR weather but we could see ceilings dropping to MVFR with these showers, and perhaps visibility if something heavier cranks up. We SHOULD see mostly rain although it's possible that we could see a brief mix at KSUN or KDIJ. We should be done with that around sunrise if not mid morning in the eastern highlands. The rest of Wednesday looks breezy mainly for KBYI, KPIH and KIDA. Later in the afternoon a couple of showers could develop near the Divide and the central mountains. Keyes && .HYDROLOGY...Reservoir releases are keeping the Snake and Henrys rivers elevated, and in some cases near bankful for several gages. River Statement already sent to caution people for high fast flows on the Snake River. Temperatures today and Wednesday will remain warm, increasing the potential for snow melt. In addition, periods of rain showers are also expected. Snow melt and gage data will continue to be monitored. DMH && && .PIH WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday morning through Thursday evening for IDZ017-020>022. &&
Nearby
High Wind Watches in Idaho, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.